Hail, Monroe
- When
- June 20, 4:01 PM CST
- Where
- Monroe County, 27.76 mi N of Weller
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.520, -93.100
The weather situation remained unchanged for the most part across the state. A weak east-west boundary extended across the central sections of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The weather situation remained unchanged for the most part across the state. A weak east-west boundary extended across the central sections of the state. The air mass became unstable during peak afternoon heating with the MUCAPE reaching about 2000 J/kg and the lifted index around -6 C. The environment was weakly sheared with 20 to 25 kts of effective shear available. There was a fair amount of downdraft CAPE available, 800 to 1000 J/kg. The freezing level was relatively low at 12,000 feet by late afternoon. The amount of CAPE in the -10 to -30 C. layer of the atmosphere was around 300 J/kg. Thunderstorms erupted along the boundary during the mid to late afternoon hours. A few of the storms became severe over south central and southwest Iowa with hail of penny to nickel size reported with some of the stronger storms. The storms died down around sunset, but did strengthen again during the mid to late evening hours. One storm became severe over Wapello County and produced a 59 MPH wind gust at the Ottumwa Airport. The same storm produced nickel size hail and strong winds in the Agency area, knocking out power in the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 2:12 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 312 PM CDT FRI JUN 20 2008 .DISCUSSION... SHORT TERM (TONIGHT)... A BROKEN LINE OF THUNDERSTORMS DEVELOPED ALONG THE HIGHWAY 30 CORRIDOR THIS AFTERNOON NEAR A MOISTURE CONVERGENCE BOUNDARY. DEEP LAYER SHEAR IS LIMITED AND THE STORMS ARE HAVING A HARD TIME MAINTAINING UPDRAFTS...BUT SOME HAVE APPROACHED THE SEVERE CRITERIA OF PENNY SIZED HAIL. ANOTHER WEAK SHORTWAVE UPSTREAM WILL LIKELY KEEP STORMS GOING INTO THE EVENING HOURS WITH ISOLD MARGINAL SEVERE THREAT. HOWEVER...THE MAIN THREAT SHOULD BE LIMITED TO SOUTHERN HALF OF CWA WITH LIMITED INSTABILITY NORTH. LONG TERM (SATURDAY THROUGH FRIDAY)... NORTHWESTERLY STEERING FLOW WILL CONTINUE FOR SEVERAL DAYS. GFS AND NAM CONTINUE TO HINT AT AREA OF PRECIP FORMING OVER EASTERN DAKOTAS SAT MORNING AND MOVING DOWN THROUGH WESTERN AND CENTRAL IA LATER SAT...HOWEVER NAM HAS BACKED OFF SOMEWHAT AND EURO HAS NO INDICATION OF THIS CONVECTION. STILL...ENOUGH CONSISTENCY WITH THIS POSSIBILITY TO BUMP UP TO SLIGHT POPS FOR SOME PORTIONS OF CWA SAT EVENING/NIGHT. SHORTWAVE TROUGH WILL DIG THROUGH THE LARGER EASTERN CANADIAN GYRE ON SUNDAY...BUT WILL PRIMARILY AFFECT AREAS TO OUR NORTHEAST WITH ONLY MINIMAL EFFECTS IN OUR NORTHEASTERNMOST COUNTIES. THEREAFTER...SURFACE HIGH PRESSURE WILL MOVE IN GIVING US A FEW DRY PERIODS WITH BELOW NORMAL TEMPS. ON MONDAY NIGHT THE MID-LEVEL FLOW BEGINS TO SHIFT TO MORE WESTERLY/WEST NORTHWESTERLY AS THE LONGWAVE TROUGH OVER THE GREAT LAKES FINALLY MOVES OUT TO THE EAST. THIS WILL USHER IN A SERIES OF SUBTLE SHORTWAVE RIPPLES AND WEAK SURFACE LOW PRESSURE SYSTEMS WHICH RESULT IN SLIGHT POPS THROUGH THE END OF THE PERIOD. && .AVIATION...20/18Z A WEAK COLD FRONT AND UPPER LEVEL LOW WILL PUSH INTO IOWA THIS AFTERNOON AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON...ESPECIALLY NORTHERN IOWA. STORMS SHOULD SPREAD SOUTHWARD DURING THE EVENING HOURS. OPTED TO FRAME A RELATIVELY BRIEF PERIOD OF EACH CONVECTION AT EACH TAF LOCATION. SIMILAR TO YESTERDAY...THE STRONGER STORMS COULD PRODUCE SOME LARGE HAIL AND ISOLD WIND GUSTS APPROACHING 60 MPH SO MONITOR FOR LATER UPDATES. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...LEE SHORT TERM/AVIATION...KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 514 AM CDT FRI JUN 20 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 514 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY AND TONIGHT ACROSS MUCH OF CENTRAL IOWA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO QUARTER SIZE AND WINDS APPROACHING 60 MPH. IN ADDITION... THE THREAT OF LOCALIZED HEAVY RAIN CANNOT RULE OUT AN INSTANCE OR TWO OF FLASH FLOODING. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED THUNDERSTORMS REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN NEXT TUESDAY THROUGH THURSDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT DURING THESE TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS POSSIBLE TODAY AND SATURDAY...THEN AGAIN BY NEXT TUESDAY THROUGH THURSDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1126 AM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 2 S LEON 40.71N 93.75W
06/19/2008 E1.75 INCH DECATUR IA PUBLIC
DELAYED REPORT. EXTENSIVE HAIL DAMAGE TO RV CAMPER AND
RESIDENTIAL SKYLIGHT.
&&
MRUSSELLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1142 AM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 2 S LEON 40.71N 93.75W
06/19/2008 E1.75 INCH DECATUR IA PUBLIC
DELAYED REPORT. EXTENSIVE HAIL DAMAGE TO RV CAMPER AND
RESIDENTIAL SKYLIGHT.
&&
MRUSSELLThe Des Moines radar (KDMX), 57 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported along with high winds. The power was knocked out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95775, 95777, 95779, 95780, 95781, 95783, 95785, 95788, 95787.